Alert archive / Connecticut / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Boston/Norton, MA

October 22, 2024Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this red flag warning at Oct 22, 2024, 3:06 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Oct 23, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2024, 3:06 PM EDT (19:06 UTC)
In effect from
Oct 23, 2024, 8:00 AM EDT
Expired
Oct 23, 2024, 7:00 PM EDT
In force
11 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS81 KBOX 221906
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
306 PM EDT Tue Oct 22 2024


CTZ002>004-230815-
/O.NEW.KBOX.FW.W.0001.241023T1200Z-241023T2300Z/
Hartford CT-Tolland CT-Windham CT-
306 PM EDT Tue Oct 22 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT WEDNESDAY FOR
CONNECTICUT...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning for Connecticut, which is in effect from 8 AM to 7 
PM EDT Wednesday.

* AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham.

* TIMING...From 8 AM to 7 PM EDT Wednesday.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* TEMPERATURES...Up to 76

* LIGHTNING...none. 

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
465 
WWUS81 KBOX 230645
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
245 AM EDT Wed Oct 23 2024

CTZ002>004-232300-
/O.CON.KBOX.FW.W.0001.241023T1200Z-241023T2300Z/
Hartford CT-Tolland CT-Windham CT-
245 AM EDT Wed Oct 23 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR CONNECTICUT...

* AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham.

* TIMING...From 8 AM this morning to 7 PM EDT this evening.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* TEMPERATURES...Up to 77.

* LIGHTNING...none.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, .or will shortly. Any fires that start
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Oct 22, 1:33 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 22, 1:33 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
133 PM EDT Tue Oct 22 2024

.SYNOPSIS...
High pressure remains in control through tonight. A weak front
arrives Wednesday night and could bring a few showers. Cooler
conditions take hold Thursday and continue into early next week.
Dry conditions persist, although another cold front could
provide another chance for some showers Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 am update...

Quiet and dry conditions continue this morning under high
pressure. The main change with this update was to adjust the
temperatures a bit to bring them in line with observations, but
the forecast remains largely on track.

Previous Discussion...

Weak cold front was sliding through SNE early this morning and
is expected to dissipate near the South Coast later today,
allowing weak high pressure to build into New England. Certainly
not much of an airmass change behind front, but position of high
coupled with weak gradient will allow for E/NE flow (not a true
sea breeze but effects are the same) which will keep coastal
areas cooler than yesterday, mainly in low to mid 70s. Farther
inland, highs should reach mid to upper 70s with even some lower
80s in the CT Valley and possibly in Merrimack Valley and parts
of interior eastern MA. This is a little higher than blended
guidance which has underperformed in this pattern so we bumped
up highs a few degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Dry pattern remains in place tonight and Wednesday as high
pressure gradually shifts offshore. This results in mild S/SW
flow, although we do think temperatures will be able to drop off
tonight away from coast given dry airmass in place, back into
50s although some of the usual cool spots could dip into upper
40s. Highs rebound into 70s Wed although highs should be closer
to 70 along South Coast, Cape Cod, and Islands with prevailing
SW flow.

Some of the model guidance is suggesting we'll see some lower
clouds form Wed morning, primarily in RI and SE MA where onshore
flow brings in somewhat higher moisture. Not seeing a lot of
evidence of that on model cross sections so we'll lean more
toward a mostly sunny day, however that's something we may need
to adjust in later forecasts if it becomes more likely. At very
least we may see some patchy fog overnight.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Key Points...

* Dry weather continues for much of this portion of the forecast,
  outside of a low chance for rain late Wednesday night into early
  Thursday, as well as Saturday.

* Turning cooler Thursday into early next week, with near to below
  normal temperatures

Details...

Latest guidance suite was in rather good synoptic agreement, at
least until Thursday. While the approximate location of a mid level
trough is rather good, there are some amplitude differences, and how
that interacts with whatever is left of Oscar. NAM is the most
aggressive with brining showers across southern New England compared
to the majority of the suite. Given how dry it has been, and how
limited the moisture content is, favoring a drier forecast scenario
than the NAM solution. Other than some lingering showers Thursday
morning towards the east coast, and the possible showers Saturday,
dry weather should prevail across southern New England.

Expecting a pattern shift with a large high pressure moving south
from central Canada to the mid Atlantic coast. This will user in
more seasonable temperatures late this week. Another cold front
Saturday should send temperatures even lower heading into early
next week.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z TAFs: High confidence.

This afternoon through tonight...High confidence.

VFR. Light onshore winds along the coast, and E/SE 5kt inland
before turning S/SW late tonight.

Wednesday and Wednesday night...High confidence.

VFR. SSW winds increasing to 10-15kt with a gusts up to
20-25kts. Some lower-end VFR clouds are possible Wed morning,
mainly near South Coast due to moistening onshore flow, but best
chances are over ACK. Slight chance of some SHRA Wednesday
night.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Wednesday Night through Saturday/

Thursday through Thursday Night: VFR. Breezy.

Friday through Friday Night: VFR.

Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through the end of the week.

A weak front crossing the waters should dissipate over the south
coastal waters today as high pressure builds over New England.
Expect local sea breezes near coastline before S/SW flow gets
underway later today and continues Wed. Winds and seas will
remain below SCA.

Later in the week, we may see building seas offshore Thu into
the weekend as another stronger front moves through followed by
increasing NW winds, which could come close to SCA.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Local
rough seas.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

&&

.FIRE WEATHER...
Higher relative humidities and lighter winds today should help
improve fire weather conditions. Forecasted minimum RH values range
between 40 to 55 percent across the interior and up to 60 percent
along the coasts; winds are not expected to be gusty or strong in
general.

For Wednesday, RH values should continue to be in the 40 to 55
percent range, but wind gusts up to 20 to 25 kts return. There
is a low chance of rain Wednesday night, but anything that could
fall will likely not be measurable.

&&

.CLIMATE...
Here are the highs and records set for Monday, October 21:

BDL 86 - broke record of 82 in 1920.
BOS 83 - broke record of 82 in 1920.
PVD 81 - tied record from 1920.
ORH 79 - missed record of 80 in 1920.

Records for today (Tuesday, October 22) seem to be out of reach:

BDL 85 in 1979.
BOS 83 in 1979.
PVD 86 in 1979.
ORH 82 in 1979.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...BW/JWD
SHORT TERM...JWD
LONG TERM...Belk
AVIATION...BW/JWD
MARINE...JWD
FIRE WEATHER...Belk
CLIMATE...Belk

Nearby

Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.